North Carolina, 2012

Rip Currents in North Carolina, July 16 to 17, 2012

July 16 to 17, 2012 · NWS ILM · 2 events in 1 county or zone

A four foot, 10 second period swell combined with the tidal effects of a near new moon to produce dangerous rips along the coast of southeast North Carolina.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A four foot, 10 second period swell combined with the tidal effects of a near new moon to produce dangerous rips along the coast of southeast North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 16, 6:32 AM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 16, 6:32 AM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
732 AM EDT MON JUL 16 2012

.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL EXTEND WESTWARD ACROSS THE AREA
THROUGH THE MIDDLE OF THE WEEK. A COLD FRONT WILL APPROACH FROM
THE NORTH LATE IN THE WEEK AND COULD LINGER INTO THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 AM MONDAY...GRADUAL MOISTENING OF THE COLUMN TODAY AND
TONIGHT AS AN UPPER LOW MAKES ITS CLOSE APPROACH TO THE COAST FROM
THE EAST. THIS UPPER LOW WILL COME IN PHASE WITH AN H/5 TROUGH
TRANSITING FROM THE WEST...THEN WILL DIVE SOUTHWEST ALONG THE
COAST AS IT COMES UP AGAINST STRONG UPPER RIDGING OVER EASTERN
CONUS. AT THE SURFACE WE WILL SEE LITTLE CHANGE IN THE OVERALL
PATTERN...WITH A PIEDMONT TROUGH STRENGTHENING INLAND AS A BERMUDA
HIGH REMAINS ANCHORED OFFSHORE.

EXPECT ANOTHER DAY OF CLIMATOLOGICALLY-CORRECT TEMPERATURES AND
ISOLATED TO WIDELY SCATTERED CONVECTION STARTING LATE THIS MORNING
AND CONTINUING INTO THE EVENING. CONVECTION WILL BE HELPED ALONG BY
COOLER TEMPERATURES ALOFT AS UPPER LOW AND TROUGH COME INTO PHASE
THIS AFTERNOON...ALONG WITH P/W VALUES INCREASING TO CLOSE TO 2
INCHES. MODEL SOUNDINGS SHOW THAT THE ATMOSPHERE WILL REMAIN
MARGINALLY TO MODERATELY UNSTABLE TODAY...WITH DAYTIME HEATING
SPARKING CONVECTION...INITIALLY ALONG THE SEA BREEZE FRONT NEAR THE
COAST STARTING LATE THIS MORNING...THEN SPREADING INLAND DURING THE
AFTERNOON AND EARLY EVENING AS THE PIEDMONT TROUGH STRENGTHENS.

STEERING FLOW WILL BE VERY WEAK TODAY...WITH UPPER WINDS GENERALLY
UNDER 10 KTS THROUGH THE COLUMN. THUNDERSTORMS THAT FORM TODAY WILL
BE SLOW MOVING...BRINGING THE POTENTIAL FOR ISOLATED POCKETS OF
HEAVY RAINFALL.

MAXIMUM TEMPERATURES TODAY IN THE LOWER 90S WITH MID 80S AT THE
BEACHES. MINIMUM TEMPERATURES IN THE LOWER TO MID 70S.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 AM MONDAY...SOUTHWESTERLY FLOW WILL CONTINUE AROUND
BERMUDA HIGH WHILE THE PIEDMONT TROUGH EXTENDS DOWN THROUGH THE
INLAND CAROLINAS. A NORTHERN STREAM SHORTWAVE WILL EXTEND DOWN
INTO NORTH CAROLINA AS IT TRACKS EAST AND MOVES OFF THE COAST BY
TUES AFTN LEAVING WEAK RIDGING IN PLACE THROUGH MID WEEK. ANOTHER
FEATURE TO NOTE IS THE MID TO UPPER LOW SPINNING OFF THE SOUTHEAST
COAST. MODELS SHOWING SOME OF THE MOISTURE ASSOCIATED WITH THIS
LOW TO MOVE NORTHWARD BUT MAINLY REMAINING OVER THE COASTAL
WATERS. A FAIRLY UNIDIRECTIONAL SW FLOW WILL EXIST THROUGH THE LOW
LEVELS OF THE ATMOSPHERE LATE TUES THROUGH WED AND THEREFORE
EXPECT ANY STORMS TO MOVE TOWARD THE NE MOVING PARALLEL TO THE
COAST. THE TIGHTENED GRADIENT BETWEEN BERMUDA HIGH AND PIEDMONT
TROUGH AND THE WESTERLY COMPONENT TO THE FLOW WILL HELP TO KEEP
SEA BREEZE PINNED CLOSER TO THE COAST. OVERALL EXPECT BETTER UPPER
LEVEL SUPPORT EARLY ON TUES AND CONVECTION MAINLY LOCALIZED ALONG
SEA BREEZE AND FURTHER INLAND ALONG TROUGH. MOISTURE WILL INCREASE
WITH PCP WATER VALUES UP AROUND 2 INCHES AND THEREFORE EXPECT
SHWRS/TSTMS EACH AFTN.

ONCE SHORTWAVE CLEARS THE COAST ON TUES...RIDGE BUILDS BACK IN A
BIT WITH HEIGHTS RISING THROUGH MID WEEK. 850 TEMPS INCREASE
SLIGHTLY FROM TUES INTO WED BUT OVERALL REMAIN AROUND 20 C. THIS
WILL PRODUCE TEMPS RUNNING ABOVE NORMAL...BETWEEN 90 AND 95 MOST
PLACES. LOWS THROUGH THE PERIOD WILL BE IN THE MID 70S.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 3 AM MONDAY...GRADIENT TIGHTENS BETWEEN BERMUDA HIGH AND
PIEDMONT TROUGH INLAND AS MID TO UPPER TROUGH DIGS DOWN OVER THE
SOUTHEAST PUSHING A COLD FRONT INTO AREA LATE THURS INTO FRI. THIS
FRONT MAY LINGER AS H5 TROUGH WORKS ITS WAY SLOWLY EAST FINALLY
MOVING OFF SHORE BY THE END OF THE WEEKEND. OVERALL EXPECT MORE
ACTIVE WEATHER THROUGH MOST OF THE PERIOD WITH INCREASED CLOUDS
AND SHWR/TSTM ACTIVITY FRI INTO THE WEEKEND. PCP WATER VALUES
REACH OVER 2 INCHES IN ENHANCED CONVECTION AHEAD AND ALONG FRONT
FRI INTO SAT. DRIER AIR WILL MAKE ITS WAY IN ONCE FRONT FINALLY
PUSHES SOUTH AND EAST OUT OF AREA SUN INTO MON.

MID TO UPPER TROUGH WILL PRODUCE HEIGHT FALLS AND 850 TEMPS DROP
FROM THEIR PEAK ON THURS AFTN AROUND 20C DOWN TO 16C SAT INTO SUN.
MAX TEMPS WILL START OUT WARM UP IN THE 90S ON THURS AND WILL
START TO FALL OFF RUNNING SLIGHTLY BELOW CLIMO OVER THE
WEEKEND...IN THE 85 TO 90 DEGREE RANGE IN INCREASED CLOUDS AND
PCP.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
AS OF 12Z...EXPECT A HIGH PROBABILITY OF VFR AT ALL TERMINALS THIS
TAF VALID PERIOD. ISOLATED CONVECTION WILL DEVELOP BY THIS AFTERNOON
JUST INLAND OF THE COAST...WHILE ISOLATED TO SCATTERED CONVECTION IS
EXPECTED ALONG THE PIEDMONT TROUGH FROM FLO TO LBT. THE PROBABILITY
OF SHOWER OR THUNDERSTORM OCCURRENCE AT THE COASTAL TERMINALS IS TOO
LOW TO MENTION IN THE FORECASTS PRESENTLY. THERE IS BETTER MOISTURE
AT FLO/LBT WHICH SUGGESTS A SLIGHTLY BETTER CHANCE OF OCCURRENCE
AT THOSE TERMINALS...BUT WILL NOT MENTION IN THOSE TAFS ATTM. WHEN
ACTIVITY DEVELOPS WILL AMEND IF NECESSARY. CONVECTION SHOULD
DISSIPATE THIS EVENING...BUT COULD CONTINUE INTO THE OVERNIGHT HOURS
OFFSHORE OF THE COASTAL TERMINALS.

EXTENDED OUTLOOK...CHANCE OF AFTERNOON SHOWERS AND MORNING FOG EACH
DAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 AM MONDAY...BERMUDA HIGH PRESSURE ANCHORED OFFSHORE WILL
KEEP SOUTHWEST WINDS IN THE 10 TO 15 KT RANGE THROUGH THE NEAR
TERM. SEAS WILL BE HIGHER THAN WOULD BE EXPECTED FROM THESE
GENERALLY LIGHT WINDS AS A PERSISTENT ESE SWELL IN THE 3 TO 4 FT
RANGE WILL CONTINUE TO IMPINGE UPON THE WATERS. COULD SEE COMBINED
SEAS OF UP TO 5 FT THIS AFTERNOON OVER THE OUTER FRINGES OF OUR
WATERS...OTHERWISE EXPECT A 3 TO 4 FT RANGE TODAY AND TONIGHT.

SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
AS OF 3 AM MONDAY...SOUTHWEST FLOW AROUND THE BERMUDA HIGH WILL
INCREASE AS GRADIENT TIGHTENS AS PIEDMONT TROUGH PERSISTS INLAND.
EXPECT WINDS TO BE SW AROUND 15 KTS ON TUES AND INCREASING FURTHER
UP AROUND 20 KTS LATE WED INTO THURS AS COLD FRONT APPROACHES THE
CAROLINAS FROM THE NORTH. THIS WILL PUSH SEAS UP FROM 2 TO 4 FT UP
TO 3 TO 5 FT BY THURS MORNING. A LONGER PERIOD EASTERLY SWELL
MIXING IN WITH LOCALLY DRIVEN WIND WAVE WILL DIMINISH BY WED
EVENING.

LONG TERM /THURSDAY THROUGH FRIDAY/...
AS OF 3 AM MONDAY...THE OVERALL FLOW WILL REMAIN SOUTHWEST AROUND
BERMUDA HIGH BUT AS COLD FRONT APPROACHES THROUGH THE
PERIOD...GRADIENT WILL TIGHTEN. THEREFORE EXPECT WINDS TO INCREASE
TO 15 TO 20 KTS WHICH IN TURN WILL PUSH SEAS UP FURTHER BETWEEN 5
AND 6 FT IN OUTER WATERS BUT OVERALL 3 TO 5 FT.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...REK
SHORT TERM...RGZ
LONG TERM...RGZ
AVIATION...MRR
Hazardous weather outlook, Jul 16, 3:16 AM EST, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
416 AM EDT MON JUL 16 2012

AMZ250-252-254-256-NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-
039-053-055-170830-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-ROBESON-BLADEN-
COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-INLAND BRUNSWICK-MARLBORO-
DARLINGTON-DILLON-FLORENCE-MARION-WILLIAMSBURG-INLAND HORRY-
INLAND GEORGETOWN-
416 AM EDT MON JUL 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL
WATERS...SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ106-108-110-SCZ054-056-170830-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-COASTAL HORRY-
COASTAL GEORGETOWN-
416 AM EDT MON JUL 16 2012

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 rip current. Local standard time, as filed.

Rip Current, Coastal New Hanover

When
July 16, 9:00 AM EST to 2:00 PM EST
Where
Coastal New Hanover forecast zone
Injuries
3 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
34.181, -77.866 (the zone’s center; the record gives no point)

Carolina Beach Ocean Rescue reported 25 rip related rescues during the day. Three people were taken to the hospital.

Rip Current, Coastal New Hanover

When
July 17, 9:00 AM EST to 2:00 PM EST
Where
Coastal New Hanover forecast zone
Reported by
Fire Department/Rescue
Coordinates
34.181, -77.866 (the zone’s center; the record gives no point)

Carolina Beach Ocean Rescue reported 32 rip rescues due to one rip current. There was no information on injuries, if any.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403718, 403719.